Texas, 2009

Hail and Damaging Winds in Texas, June 7, 2009

June 7, 2009 · NWS MAF · 5 events in 4 counties and zones

Considerable mid level moisture across portions of southwest Texas and lift associated with a shortwave trough resulted in thunderstorm development this day. Although coverage remained isolated to widely scattered, multiple severe reports were received due to the instability across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Considerable mid level moisture across portions of southwest Texas and lift associated with a shortwave trough resulted in thunderstorm development this day. Although coverage remained isolated to widely scattered, multiple severe reports were received due to the instability across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 7, 9:03 AM CST, 7 minutes earlier.

Area forecast discussion, Jun 7, 9:03 AM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1003 AM CDT SUN JUN 7 2009

.UPDATE...
UPDATED FORECAST DATABASE TO ACCOUNT FOR INCREASED POPS ACROSS THE
WESTERN LOW ROLLING PLAINS SOUTH ACROSS THE LOWER TRANS PECOS FOR
TODAY. ALSO ADJUSTED DEWPOINT AND WIND GRIDS TO REFLECT SLOWER
TRANSLATION/MIXING OF DRYLINE TODAY ANONG WITH SLIGHTLY HIGHER
WINDS AT HIGHER ELEVATIONS OF THE GUADALUPES. HIGH TEMPERATURES
NUDGED DOWNWARD SOME ACROSS THE WESTERN LOW ROLLING PLAINS AS
WELL.

&&

.DISCUSSION...
CONSIDERABLE MID LEVEL MOISTURE ACROSS THE SOUTHERN HIGH PLAINS
ALONG WITH A BIT OF MID LEVEL INSTABILITY AND FAVORABLE FORCING
AHEAD OF A MINOR SHORTWAVE TROUGH TRANSITING OVER CHIHUAHUA IS
MAINTAINING HIGH BASED SHRA/TSRA ACROSS THE WESTERN LOW ROLLING
PLAINS SOUTH ACROSS THE LOWER TRANS PECOS. THE CLOUDINESS HAS ALSO
RESULTED IN LESS INSOLATION...WHICH IN TURN HAS KEPT EASTWARD
MIXING OF THE DRYLINE IN CHECK. THIS UPDATE BASICALLY NUDGES
TODAYS FORECAST DATABASE TOWARD SHORT TERM CONDITIONS...WITH AN
INCREASE IN POPS ACROSS THE EAST ALONG WITH AN INCREASE IN
DEWPOINTS.

&&

.PREV DISCUSSION... /ISSUED 642 AM CDT SUN JUN 7 2009/

DISCUSSION...
PLEASE SEE THE AVIATION DISCUSSION BELOW.

AVIATION...
RADAR PRESENTLY SHOWS SCATTERED SHOWERS MOVING ACROSS THE PECOS
RIVER VALLEY. THIS IS IN ASSOCIATION WITH A WEAK DISTURBANCE
MOVING ACROSS THE AREA IN THE SOUTHWESTERLY MID LEVEL FLOW.
DECREASING CLOUDINESS AND VFR CONDITIONS ARE FORECAST FOR THE AREA
LATER THIS AFTERNOON. STRONG SURFACE LOW PRESSURE OVER THE CENTRAL
PLAINS WILL RESULT IN BREEZY TO WINDY CONDITIONS LATER THIS
AFTERNOON. SOUTHWESTERLY TO WESTERLY SURFACE WINDS ARE FORECAST
ACROSS THE AREA LATER THIS AFTERNOON. A RETREATING DRYLINE LATER
THIS EVENING WILL RESULT IN SOUTHERLY LOW LEVEL FLOW EAST OF A
LAMESA TO FORT STOCKTON TO LAJITAS LINE AFTER 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              96  67  99  72  /  20  10  20  20
CARLSBAD NM                98  62  98  64  /  10  10  10  10
DRYDEN TX                  94  70  98  71  /  10  20  20  20
FORT STOCKTON TX           98  69  99  71  /  10  10  20  20
GUADALUPE PASS TX          92  62  95  63  /  10   0   0   0
HOBBS NM                   98  60 100  67  /  10  10  10  10
MARFA TX                   88  55  91  57  /  10   0  10  10
MIDLAND INTL AIRPORT TX    96  68  99  69  /  10  10  10  10
ODESSA TX                  97  67  99  70  /  10  10  10  10
WINK TX                   102  66 104  71  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

70/49
Hazardous weather outlook, Jun 7, 2:10 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 AM CDT SUN JUN 7 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
310 AM CDT SUN JUN 7 2009 /210 AM MDT SUN JUN 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL RED FLAG FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...AND THE
VAN HORN CORRIDOR FROM LATE THIS MORNING THROUGH MID EVENING. 20
FOOT WINDS WILL INCREASE ABOVE 20 MPH AND MINIMUM RELATIVE
HUMIDITIES WILL FALL INTO THE SINGLE DIGITS. THESE CONDITIONS IN
CONJUNCTION WILL HIGH FIRE DANGER WILL SUPPORT RAPID FIRE GROWTH
AND SPREAD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY ACROSS
PORTIONS OF THE LOWER TRANS PECOS AND BIG BEND REGIONS. GUSTY
WINDS AND FREQUENT LIGHTNING CAN BE EXPECTED WITH STRONGER
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 65 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glasscock

When
June 7, 9:10 AM CST to 9:12 AM CST
Where
Glasscock County, 5 mi W of St Lawrence
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.670, -101.585

Hail, Pecos

When
June 7, 2:27 PM CST to 2:37 PM CST
Where
Pecos County, 10.7 mi W of Bakersfield
Measured
1 in hail
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
30.890, -102.460

Mesa Vineyard lost eighty percent of their grapes due to hail damage.

Hail, Pecos

When
June 7, 4:40 PM CST to 4:42 PM CST
Where
Pecos County, 1.37 mi WNW of Bakersfield
Measured
0.88 in hail
Reported by
Public
Coordinates
30.890, -102.300

Hail, Howard

When
June 7, 5:05 PM CST to 5:07 PM CST
Where
Howard County, 2.71 mi ESE of Coahoma
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.280, -101.260

Thunderstorm Wind, Scurry

When
June 7, 6:00 PM CST to 6:05 PM CST
Where
Scurry County, 0.69 mi N of Winston
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -100.920

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181462, 181458, 181460, 181463, 181464.